|What to expect
Dec 28, 1999
A question and a little of blowing off of steam.
I recently have decided to stop HAART. HAART in itself is dibilitating to me, due to extreme fatigue. I have tried many different hiv drugs (always great response as far as cd4 and Vload) and many anti depressants to no avail. And if I hear one more doctor say "Exercising would make you feel better", I will scream. I stopped the drugs after 30 months and feel great (45 days ago). Now I can take my doctors advice and exercise, and yes it does make me feel better, now that I am able.
Anyway my question is this. My baseline numbers were cd4 315 and vl 56,000, with drugs cd4 620 and vl <20. At what cd4 count do major infections begin to occur? I am a male if that matters. I know I am walking a fine line but I need to earn a living, and was unable to do so while on HAART.
When your blood work is good and you don't feel good everyone says you're only depressed and you need to exercise. That is a very scary feeling when a person is truly so helpless. In the rush to make Hiv a manageble disease, why can't anyone say, Okay, treatment is not perfect, and if you feel like crap, you probably do and you are not a couch potato by choice. I know a lot of people suffer from depression and lack of motivation but too many doctors try to push that diagnosis on people who are simply suffering side effects.
By the way, nothing against you, this was my personal history with my own doctors.
Thanks Doc, I fell better now, and thanks for being here!!!
Response from Dr. Feinberg
It is true that taking combination HIV drugs can be very tough for some people. I believe that you didn't feel well, and don't think you are a "couch potato". Minor illnesses associated with HIV (like thrush, shingles) can start when T cells are below 350-500; more serious complications occur at much lower T cell counts-- the threshold is 200 but often poeple don't develop OIs until their T cells are well below 100. That siad, are you sure you've exhausted all possible combinations of HIV therapy? If you could find one you could live with, that would be much better than waiting to get sick.
After Viracept/Viramune/Sustiva - now what?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.